Hail, Loup
- When
- July 21, 11:13 AM CST
- Where
- Loup County, Almeria
- Measured
- 1.75 in hail
- Property damage
- $8,000
- Crop damage
- $10,000
- Reported by
- GENERAL PUBLIC
- Coordinates
- 41.833, -99.517
22 hail, 2 thunderstorm wind, 1 lightning, 1 funnel cloud, 1 tornado, as filed by the National Weather Service.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before the first event at Jul 21, 2:21 AM CST, 8 hours 52 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORTH PLATTE NE 321 AM CDT MON JUL 21 2003 ...EXTENT OF CLOUDS/CONVECTION AND THE SUBSEQUENT AFFECT ON TEMPERATURES TODAY AND TONIGHT ARE THE BIGGEST CHALLENGES... SATELLITE IMAGERY SHOWS PLENTY OF CLOUD COVER ASSOCIATED WITH SHORTWAVE MOVING INTO WESTERN SD. THIS CLOUD COVER AND LIGHT SHOWERS WILL CONTINUE TO SPREAD INTO THE NORTHWEST SECTION OF THE CWA THIS MORNING. THERE ARE ALREADY WEAK REFLECTIVITIES IN SHERIDAN AND WESTERN CHERRY COUNTIES SO HAVE INCLUDED 20 POPS FOR THIS MORNING IN MUCH OF THE NORTH. THERE IS A SIGNIFICANT DIFFERENCE IN THE GFS AND ETA SOLUTIONS FOR TODAY. THE GFS IS MUCH SLOWER AND FURTHER WEST WITH THE SHORTWAVE THAN THE ETA. AT 06Z...THE ETA LOOKS MORE REASONABLE AS THE CURRENT TRACK OF THE SHORTWAVE SHOULD TAKE IT INTO NORTH CENTRAL NEBRASKA THIS MORNING. SOUTHEAST WINDS THIS MORNING WILL USHER LOW LEVEL MOISTURE RIGHT BACK INTO THE AREA...AND PLENTY OF SUNSHINE...ESPECIALLY ACROSS THE SOUTHWEST SECTIONS OF THE CWA...WILL SET THE STAGE FOR THUNDERSTORM DEVELOPMENT THIS AFTERNOON. A SFC LOW WILL SLIDE SOUTHWARD ACROSS THE PANHANDLE THIS AFTERNOON WITH CAPE VALUES OF 2000-3000 J/KG JUST TO THE EAST OF THE LOW. WINDS WILL BACK JUST AHEAD OF THE LOW PRESSURE...ESPECIALLY ALONG THE PLATTE RIVER VALLEY WHICH WILL HELP OVERALL SHEAR PROFILES. THEREFORE...HAVE INCLUDED 50-60 POPS ACROSS THE FAR SOUTHEAST ALONG WITH SEVERE WORDING...AND THEN TAPERING BACK TO 30 POPS NORTH AND WEST. THE LOW PRESSURE AND ASSOCIATED FRONT MOVE QUICKLY SOUTHWARD THIS EVENING WITH PRECIP ENDING ACROSS THE CWA BY MIDNIGHT. TEMPERATURES WILL CONTRAST SIGNIFICANTLY ACROSS THE CWA TODAY WITH THE NORTHEAST ONLY REACHING THE LOWER 80S WITH QUITE A BIT OF CLOUD COVER AND SOME EARLY SHOWERS/THUNDERSTORMS. THE SOUTHWEST WILL SEE MOSTLY SUNNY SKIES MUCH OF THE DAY SO WILL BE ABLE TO WARM UP NICELY WITH TEMPERATURES REACHING THE UPPER 90S. TEMPERATURES ON TUE WILL BE 10 TO 15 DEGREES COOLER AS H8 TEMPS ONLY IN THE TEENS. SOME OF THE COOLING...MAINLY IN THE WEST...WILL BE OFFSET BY THE STRONG JULY SUN. A RIDGE SLOWLY BUILDS BACK INTO THE AREA BUT SFC LOW PRESSURE DEVELOPING ON THE LEE SIDE OF THE ROCKIES BY LATE IN THE WEEK WILL BRING A CHANCE OF SHOWERS/THUNDERSTORMS BACK INTO THE CWA. .LBF...NONE. DDB
NEZ004>010-022>029-035>038-056>059-069>071-094-221100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NORTH PLATTE NE 1144 AM CDT MON JUL 21 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL NEBRASKA. .DAY ONE...THIS AFTERNOON AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE WEATHER OVER THE ENTIRE OUTLOOK AREA. THE AREA AT GREATEST RISK FOR LARGE HAIL WILL BE AN AREA BOUNDED SOUTH OF A LINE FROM BROKEN BOW TO MULLEN TO OGALLALA TO IMPERIAL. WINDS IN THE MID LEVELS OF THE ATMOSPHERE WILL BE STRONGER THAN NORMAL TODAY AS SURFACE LOW PRESSURE DEEPENS INTO SOUTHWEST NEBRASKA BY LATE AFTERNOON. THIS WILL CREATE FAVORABLE WIND PROFILES AS MOIST AND UNSTABLE AIR IS DRAWN INTO THE OUTLOOK AREA. ANY THUNDERSTORMS WHICH DEVELOP WILL BE CAPABLE OF QUICKLY BECOMING SEVERE PRODUCING LARGE HAIL GREATER THAN 1 INCH IN DIAMETER AND DAMAGING WINDS. BY THIS EVENING...THUNDERSTORMS MAY CONTINUE TO BE SEVERE EARLY...MAINLY SOUTH OF A LINE FROM HAYES CENTER...TO NORTH PLATTE...TO OCONTO. BY LATE EVENING THUNDERSTORM ACTIVITY IS EXPECTED TO END ACROSS THE OUTLOOK AREA. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY DRIER AIR WILL MOVE INTO THE OUTLOOK AREA ON TUESDAY AND WEDNESDAY THUS DIMINISHING THE CHANCES FOR THUNDERSTORMS. BY THURSDAY...MOISTURE WILL RETURN TO THE OUTLOOK AREA AS A SURFACE FRONT AND DISTURBANCE ALOFT PROVIDE THE FOCUS FOR THE CHANCE OF THUNDERSTORMS DURING THE LATE AFTERNOON AND EVENING HOURS. A CONTINUED CHANCE FOR THUNDERSTORMS WILL EXIST FOR FRIDAY AND SATURDAY AS A SURFACE FRONT STALLS OUT TO OUR SOUTH AND REMAINS NEARLY STATIONARY WITH MOIST AND UNSTABLE AIR RESIDING OVER THE OUTLOOK AREA. DRY AND STABLE CONDITIONS ARE AGAIN EXPECTED SUNDAY AS HIGH PRESSURE BUILDS INTO THE OUTLOOK AREA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EARLY EVENING. POWER
The North Platte radar (KLNX), 89 km away, was scanning. The volume nearest the first event began at 17:15 UTC.
22 hail, 2 thunderstorm wind, 1 lightning, 1 funnel cloud, 1 tornado. Local standard time, as filed.
Boats, campers, and vehicles sustained body and windshield damage from the hail.
Hail initially struck the west side of Ogallala and then moved southeast across the town with numerous cars and boats sustaining severe body damage and broken windshields. Vinyl siding on homes were also damaged and windows broken.
Lightning struck a cabin and knocked out the circuit breaker panel.
Hail damaged numerous car and boat bodies and broke out numerous windshields. Vinyl siding on homes was also damaged.
Thunderstorm outflow winds ripped a patio roof off a home, destroyed one grain bin and damaged 3 others, broke off mature trees, and destroyed an electrical transformer cabinet. In addition, the wind picked up produce conveyor belts and threw them into employee's vehicles at a potato plant.
A weak tornado touched down briefly in an open pasture.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2003Every state in 2003This day in weather historyThe tornado archive for Nebraska, 2003Warnings in Nebraska, July 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5370071, 5370072, 5370073, 5370074, 5370075, 5370076, 5370144, 5370152, 5370153, 5370147, 5370145, 5370148, 5370146, 5370149, 5370154, 5370151, 5370150, 5370155, 5370156, 5370157, 5370158, 5370161, 5370159, 5370160, 5370432, 5370433, 5370434.